Journal of Algebraic Combinatorics

, Volume 38, Issue 1, pp 191–195 | Cite as

On the connectedness of the complement of a ball in distance-regular graphs



An important property of strongly regular graphs is that the second subconstituent of any primitive strongly regular graph is always connected. Brouwer asked to what extent this statement can be generalized to distance-regular graphs. In this paper, we show that if γ is any vertex of a distance-regular graph Γ and t is the index where the standard sequence corresponding to the second largest eigenvalue of Γ changes sign, then the subgraph induced by the vertices at distance at least t from γ, is connected.


Distance-regular graph Strongly regular graph Subconstituent Connectivity Eigenvalue Standard sequence 



The authors are grateful to Andries Brouwer for many comments and suggestions that have greatly improved the original manuscript. Sebastian M. Cioabă thanks C.L. Toma for interesting conversations. This work was partially supported by a grant from the Simons Foundation (#209309 to Sebastian M. Cioabă). Jack H. Koolen was partially supported by the Basic Science Research Program through the National Research Foundation of Korea (NRF) funded by the Ministry of Education, Science and Technology (Grant number 2010-0028061). The authors thank the organizers (Edwin van Dam and Willem Haemers) and the participants of the GAC5 conference for creating a wonderful research atmosphere in which part of this work was done and the referees for useful comments and suggestions.


  1. 1.
    Brouwer, A.E.: Connectivity and spectrum of graphs. CWI Q. 9, 37–40 (1996) MathSciNetMATHGoogle Scholar
  2. 2.
    Brouwer, A.E.: Private communication to the authors during GAC5, Oisterwijk, The Netherlands, August 2011 Google Scholar
  3. 3.
    Brouwer, A.E., Haemers, W.H.: Spectra of Graphs. Universitext. Springer, Berlin (2012). 250 pp. MATHCrossRefGoogle Scholar
  4. 4.
    Brouwer, A.E., Cohen, A., Neumaier, A.: Distance-Regular Graphs. Springer, Berlin (1989) MATHCrossRefGoogle Scholar
  5. 5.
    Cameron, P.J., Goethals, J.-M., Seidel, J.J.: Strongly regular graphs having strongly regular subconstituents. J. Algebra, 257–280 (1978) Google Scholar
  6. 6.
    Gardiner, A., Godsil, C., Hensel, A.D., Royle, G.F.: Second neighbourhoods of strongly regular graphs. Discrete Math. 103(2), 161–170 (1992) MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Godsil, C.: Algebraic Combinatorics. Chapman and Hall Mathematics Series. Chapman & Hall, New York (1993). xvi+362 pp. ISBN 0-412-04131-6 MATHGoogle Scholar
  8. 8.
    Godsil, C., Royle, G.: Algebraic Graph Theory. Graduate Texts in Mathematics, vol. 207. Springer, New York (2001) MATHCrossRefGoogle Scholar
  9. 9.
    Koolen, J.H., Park, J.: Shilla distance-regular graphs. Eur. J. Comb. 31, 2064–2073 (2010) MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Park, J., Koolen, J.H., Markowsky, G.: There are finitely many distance-regular graphs with valency at least three, fixed ratio \(\frac{k_{2}}{k}\) and large diameter. arXiv:1012.2632

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  1. 1.Department of Mathematical SciencesUniversity of DelawareNewarkUSA
  2. 2.Department of MathematicsPOSTECHPohangSouth Korea

Personalised recommendations